Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 184, NWS Springfield, MO

July 29, 2007Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 29, 2007, 6:52 PM CDT for Jasper County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 6:52 PM CDT (23:52 UTC)
Expired
Jul 29, 2007, 10:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Jasper County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 292353
FFWSGF
MOC097-300300-
/X.NEW.KSGF.FF.W.0184.070729T2352Z-070730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1000 PM CDT.

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. DOPPLER RADAR WAS ESTIMATING BETWEEN TWO AND 
  TWO AND A HALF INCHES OF RAIN HAVE FALLEN WITH THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  CARTHAGE...ALBA...JASPER...ORONOGO AND PURCELL.


ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3735 9455 3735 9409 3729 9410 3729 9405
      3715 9406 3717 9454

$$

LINDENBERG
1 follow-up statement
000 
WGUS73 KSGF 300202
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT SUN JUL 29 2007

MOC097-300212-
/X.CAN.KSGF.FF.W.0184.000000T0000Z-070730T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER MO-
902 PM CDT SUN JUL 29 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN JASPER
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3735 9455 3735 9409 3729 9410 3729 9405
      3715 9406 3717 9454

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:30 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 29, 6:30 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SUN JUL 29 2007

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN CONCERNS ARE CONVECTION CHANCES THROUGH MONDAY.

AN MCV CONTINUES TO MOVE EAST-ESE FROM NE KS INTO NW MO ATTM.
DIURNAL INSTABILITY HAS INCREASED...WITH MLCAPES AROUND 2000 J/KG
OVER SW MO AND SE KS. SOMEWHAT DRYER AIR ALOFT IS DEPICTED ON
WATER VAPOR METSAT IMAGERY AND IN THE 12Z KSGF SOUNDING...AND THIS
COUPLED WITH A SUBTLE WEAK W-E UPPER RIDGE MAY BE INHIBITING
CONVECTION SOMEWHAT TODAY. HOWEVER...WOULD EXPECT THE COVERAGE OF
CONVECTION TO INCREASE SOMEWHAT AS THE MCV CONTINUES TO TRACK
ESE...AND SOME MID LEVEL MOISTURE ADVECTION CONTINUES TO WORK ITS
WAY NORTH FROM EASTERN OK. PROFILERS SHOWS SOMEWHAT STRONGER 500MB
WINDS (25-30KTS) SOUTH OF THE MCV ACROSS EAST CENTRAL AND
NORTHEAST KS ATTM AND THE RUC PICKS THIS UP NICELY WITH SOMEWHAT
BETTER SHEAR TO SUPPORT BETTER OVERALL STORM ORGANIZATION. SO THE
POTENTIAL FOR STRONG TO SEVERE CONVECTION LOOKS TO BE THE BEST
OVER THE WESTERN...AND ESPECIALLY THE NORTHWESTERN CWFA THROUGH
EARLY EVENING. ALL-IN-ALL HAVE HIGHEST POPS OVER THE WESTERN HALF
OF THE CWFA THIS EVENING...TAPERING THEM DOWN IN THE EAST WHERE
INSTABILITY IS WEAKER. HAVE SEEN A FEW THIN UPDRAFTS/SHOWERS OVER
MID MO THIS AFTERNOON...BUT IN GENERAL IT LOOKS LIKE STRONGER
UPDRAFTS WILL HAVE A TOUGHER TIME TO GET GOING AS YOU HEAD EAST.
CONVECTION SHOULD WEAKEN TO SHOWERS BY MIDNIGHT...AND HAVE
DECREASED POPS AFTER MIDNIGHT INTO MON MORNING.

NOT MUCH CHANGE TO THE FORECAST BEYOND TONIGHT. THE MAIN BELT OF
MID-UPPER LEVEL WESTERLIES WILL REMAIN NORTH OF THE REGION
THROUGH THE WEEK. SUBTLE/WEAK UPPER LEVEL FEATURES WILL PLAY A
MAJOR ROLE IN DETERMINING WHERE CONVECTION WILL DEVELOP. OVERALL
BETTER CHANCES FOR RAIN SHOULD REMAIN WEST AND SOUTH OF THE
REGION WHERE STRONG LOW LEVEL MOISTURE ADVECTION WILL RESIDE MON-
TUE. THE GFS DEPICTS A W-E ORIENTED 500MB SHEAR AXIS FROM AR/MO
INTO KS MON-TUE AS AN UPPER RIDGE BUILDS INTO THE UPPER
MIDWEST...AND BELIEVE MOST OF THE DIURNAL AND/OR LEFT OVER
NOCTURNAL CONVECTION SHOULD REMAIN FOCUSED SOUTH OF THIS FEATURE.
CONTINUE TO MAINTAIN SOME LOW POPS OVER THE WESTERN CWFA INTO THE
MIDWEEK PERIOD. LATE IN THE WEEK...BOTH THE GFS AND ECMWF BUILD UPPER
RIDGING INTO MO TO A DEGREE...BUT THE ECMWF CONTINUES TO DEPICT A
MUCH STRONGER RIDGE/UPPER HIGH BUILDING INTO MO LATE THU AND FRI.
FOR NOW HAVE KEPT THE EXTENDED PERIODS THU-SUN DRY WITH TEMPERATURES
AT OR A FEW DEGREES ABOVE NORMAL. DSA

&&

.AVIATION...

FOR THE 00Z TAFS...SCATTERED SLOW MOVING THUNDERSTORMS JUST TO THE
NORTHWEST OF JLN TERMINAL WILL LIKELY AFFECT THE AIRPORT OVER THE
NEXT COUPLE OF HOURS. HAVE THROWN IN A TEMPO THUNDERSTORM GROUP
WITH 2 MILES IN VISIBILITY. OTHERWISE HAVE VICINITY TSRA FOR THE
SGF TAF. WILL LIKELY SEE REDEVELOPMENT OF FOG OVERNIGHT WITH
DIMINISHING WIND AND CLEARING SKY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 29, 1:00 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 29 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS. ISOLATED STORMS WILL
BE CAPABLE OF 40 TO 60 MPH WINDS AND SMALL HAIL.

ALL THUNDERSTORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL WITH SOME
LOCALIZED AREAS SEEING OVER AN INCH OF RAINFALL IN A SHORT PERIOD
OF TIME. WHERE HEAVY RAINFALL DOES OCCUR...IT WILL BE CAPABLE OF
OVERWHELMING POOR DRAINAGE AND LOW LYING AREAS LEADING TO BRIEF
PERIODS OF FLOODING.

ALL THUNDERSTORMS WILL BE CAPABLE OF CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

THE ENTIRE OUTLOOK AREA THROUGH MIDNIGHT...HOWEVER...ACTIVITY IS
EXPECTED TO GRADUALLY WEAKEN AND BECOME MORE LIMITED IN AREAL
COVERAGE AFTER SUNSET. IN GENERAL...THE BETTER CHANCES FOR RAIN ARE
EXPECTED BE OVER WEST CENTRAL AND SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS.

  DISCUSSION:

AN UPPER LEVEL DISTURBANCE MOVING SLOWLY EAST THROUGH NORTHEAST
KANSAS WILL COMBINE WITH A WEAK SURFACE BOUNDARY THAT EXTENDS FROM
SOUTHEAST KANSAS INTO NORTHERN ARKANSAS TO PRODUCE SHOWERS AND
THUNDERSTORMS AGAIN TODAY...MAINLY THIS AFTERNOON AND THIS
EVENING. MODERATE INSTABILITY AND WEAK SHEAR WILL LEAD TO SHORT
LIVED PULSE TYPE STORMS...ALTHOUGH SOME LONGER LIVED STORMS MAY
ORGANIZED ON ANY OUTFLOW BOUNDARIES THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY WITH LOCALIZED
HEAVY RAIN AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TO BE BE NEEDED
THROUGH TONIGHT DUE TO THE EXPECTED LOCALIZED NATURE OF THE
HAZARDOUS WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.